Our expert says:
Tam, low sodium levels are called hyponatraemia and it is probably the most common electrolyte disturbance seen in hospital patients (up to 1% of patients). Basically the causes can be divided in two main groups:
1. Sodium depletion in excess of water depletion or replacement of sodium with water alone.
2. Water intake in excess of water output (always implies impaired water excretion).
Symptoms take a long time to develop, but eventually the brain cells start to swell and this may lead to confusion and convulsions. The treatment will depend on the underlying cause. The best would be to see your doctor and have it sorted out. Good luck.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.